Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Northern Indiana

June 22, 2018Cass County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 22, 2018, 6:29 PM EDT for Cass County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 6:29 PM EDT (22:29 UTC)
Expired
Jun 22, 2018, 9:30 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS53 KIWX 222229
FFWIWX
INC017-230130-
/O.NEW.KIWX.FF.W.0006.180622T2229Z-180623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
629 PM EDT FRI JUN 22 2018

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Northeastern Cass County in north central Indiana...

* Until 930 PM EDT.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Twelve Mile, Metea, Hoover, New Waverly, Leases Corner, Adamsboro
  and Lucerne.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4078 8631 4086 8644 4091 8644 4091 8617
      4072 8617

$$

Brown
1 follow-up statement
971 
WGUS73 KIWX 230008
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
808 PM EDT FRI JUN 22 2018

INC017-230130-
/O.CON.KIWX.FF.W.0006.000000T0000Z-180623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IN-
808 PM EDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN CASS COUNTY...

At 805 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain have already fallen.  

At about 645 PM EDT, emergency management reported some road 
closures were in place due to high water across northeast Cass 
County. Flash flooding is already occurring.

Some locations that will experience flooding include...
Twelve Mile, Metea, Hoover, New Waverly, Leases Corner, Adamsboro and
Lucerne.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4078 8631 4086 8644 4091 8644 4091 8617
      4072 8617

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:57 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 22, 3:57 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
357 PM EDT Fri Jun 22 2018

.SYNOPSIS...
Issued at 348 PM EDT Fri Jun 22 2018

Scattered showers and thunderstorms will continue through this
evening, especially south of Route 30. Some locally heavy rainfall
is possible. Lower chances of showers and storms will persist into
Saturday, but mainly dry conditions are expected by Sunday. Low
temperatures tonight will drop into the lower to middle 60s. Highs
on Saturday will reach into the middle and upper 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 348 PM EDT Fri Jun 22 2018

Flood potential through early evening will continue to be the
primary focus of the short term.

A couple of areas of concern today, the first across northern
portions of the area where long term TROWAL residence took place.
Favored area of forcing with this feature is beginning to lift
northward across Lower Michigan, and expecting continued
diminishing precip rates across southwest/south central Lower
Michigan through late afternoon.

The second area of concern has been south of Route 30, mainly in the
vicinity of stalled sfc trough to the north of the primary upper
low. Surface based CAPES on the order of 1000-1500 J/kg appear to
maximized across extreme southeastern areas generally along and
south of Route 24 across far northeast Indiana/northwest Ohio. A
few stronger cells across Allen OH/Putnam OH have produced very
heavy rainfall with a quick 1 to 2 inches of rain. Fortunately,
these locations do not appear to be as impacted by heavy rainfall
over the past several days. Will have to monitor for potential of
localized flooding through early evening due to slow storm
movements and possibility of some training cells. Did issue a
Flash Flood Watch earlier this afternoon which is in effect
through this evening. While potential flash flood threat is
looking more and more localized, will probably continue with this
watch late this afternoon. The watch might be cancelled early as
storm coverage should diminish sharply after 00Z or 01Z with loss
of diurnal instability.

Upper low finally lifts out for Saturday with just a weak lagging
short wave expected Saturday afternoon. Broad 1.5 inch PWAT axis
is still expected to wrap back across the southern Great Lakes,
but deeper more impressive moisture will have shifted well east of
the area by this time. Just maintained low to mid range chance
PoPs, especially for eastern locations. Additional rainfall on
Saturday is currently not expected to contribute much to ongoing
flood concerns.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 348 PM EDT Fri Jun 22 2018

2nd half of the weekend is still shaping up as pleasant with just
a low end chance of an isolated shower or storm Sunday afternoon.
Some capping issues possible with more limited moisture profiles,
so have limited PoPs to 20. Dry weather is expected Monday with
next chance of showers/storms Tuesday-Wednesday period as more
amplified upper trough tracks across the upper Midwest. Passage
of this wave should mark onset of mid/upper level height rises
and more distinct warming trend for end of the week. Highs are
expected to approach 90 again toward the end of the period,
although just how warm to go will depend on ridge amplitude with a
potential of more progressive northern stream disturbances
to periodically dampen the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 156 PM EDT Fri Jun 22 2018

Surface boundary has slowly been creeping northward this
afternoon, with main focus of shower and thunderstorm development
along this west-east low level convergence axis generally along
and south of Route 24. The combination of slight northward
progression of this sfc trough and more pronounced upper forcing
rotating through parent upper low to the south should allow for
showers and isolated storms to reach into KFWA vicinity over next
few hours. If boundary can mix northward, should see some
improvement to higher end MVFR or possibly VFR at KFWA this
afternoon. Improvement will be slower to come by at KSBN. Much of
the showers and thunderstorms should diminish in coverage this
evening after 01Z with loss of diurnal instability, with greatest
chance of additional showers across far northeast Indiana.
Expecting conditions to deteriorate back to IFR/LIFR later tonight
due to weak gradient, sfc/near sfc moisture from heavy rain, and
weak sfc reflection tracking across the area. Conditions should
improve toward the end of this forecast valid period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until midnight EDT /11 PM CDT/ tonight for
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...Flash Flood Watch until midnight EDT tonight for OHZ015-016-024-
     025.

LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 22, 4:13 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
413 PM EDT Fri Jun 22 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-232015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
413 PM EDT Fri Jun 22 2018 /313 PM CDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected to continue into
tonight. Severe weather is not expected, but areas south and east of
US 24 could see gusty winds within any stronger storms that develop
into the early evening. Otherwise, the primary threat will be heavy
rain and localized flooding, particularly along area rivers and
streams or in areas that have received greater rainfall amounts over
the past 36 hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are possible on Saturday, and again Tuesday
night through Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-232015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 PM EDT Fri Jun 22 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Showers and thunderstorms are possible into this evening. Strong to
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Tuesday night through Thursday
afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 22, 1:50 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            3 W SILVER LAKE         41.64N 85.12W
06/22/2018                   STEUBEN            IN   TRAINED SPOTTER

            WATER COVERING ROADS ON COUNTY ROAD 250S
            BETWEEN COUNTY ROADS 700W AND 800W.

&&

NDM
Local storm report, Jun 22, 2:34 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLOOD            4 SSW FLINT             41.64N 85.15W
06/22/2018                   STEUBEN            IN   TRAINED SPOTTER

            WATER COVERING SEVERAL COUNTY ROADS WEST OF
            ANGOLA.

&&

MCS
Special weather statement, Jun 22, 4:48 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
448 PM EDT FRI JUN 22 2018

INZ025-026-222115-
Huntington-Wells-
448 PM EDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
CENTRAL WELLS COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Markle, or 10
miles west of Bluffton, moving north at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockford and Plum Tree.

This includes Interstate 69 in Indiana between mile markers 277 and
284.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4069 8530 4071 8545 4081 8541 4078 8525
TIME...MOT...LOC 2048Z 192DEG 12KT 4073 8537

Brown
Local storm report, Jun 22, 5:14 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       GEORGETOWN              41.73N 86.23W
06/22/2018  M3.40 INCH       ST. JOSEPH         IN   PUBLIC

            STORM TOTAL RAINFALL OVER PAST 2 DAYS.

&&

SLL
Local storm report, Jun 22, 6:09 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      BLUFFTON                40.74N 85.17W
06/22/2018                   WELLS              IN   TRAINED SPOTTER

            REPORTS OF 6-8" WATER FLOWING ACROSS ROADS
            IN DOWNTOWN BLUFFTON. CARS STRANDED ON WILEY
            RD. MAN HOLE COVERS LIFTED OFF OF CITY
            STREETS. STATE ROAD 1 IN BLUFFTON IS BEING
            CLOSED NEAR HOSPITAL DUE TO HIGH WATER.

&&

SLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:37 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley3 days
Jun 21, 9:37 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke3 days
Jun 21, 11:42 PM EDTRiver Flood WarningIWXAllen22 hr
Jun 22, 6:47 AM EDTAreal Flood AdvisoryIWXElkhart, Marshall, Saint Joseph3 hr
Jun 22, 7:25 AM EDTRiver Flood WarningIWXAllen63 hr
Jun 22, 7:25 AM EDTRiver Flood WarningIWXAdams, Allen50 hr
Jun 22, 7:25 AM EDTRiver Flood WarningIWXAllen51 hr
Jun 22, 12:24 PM EDTAreal Flood AdvisoryIWXLaGrange, Steuben5 hr
Jun 22, 12:33 PM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 10 more9 hr
Jun 22, 4:48 PM EDTSpecial Weather StatementIWXWells27 min
Jun 22, 6:03 PM EDTFlash Flood WarningIWXWells3 hr
Jun 22, 7:55 PM EDTAreal Flood WarningIWXCass, Miami3 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.